The Annals of Statistics
- Ann. Statist.
- Volume 40, Number 2 (2012), 1024-1060.
Nonlinear shrinkage estimation of large-dimensional covariance matrices
Many statistical applications require an estimate of a covariance matrix and/or its inverse. When the matrix dimension is large compared to the sample size, which happens frequently, the sample covariance matrix is known to perform poorly and may suffer from ill-conditioning. There already exists an extensive literature concerning improved estimators in such situations. In the absence of further knowledge about the structure of the true covariance matrix, the most successful approach so far, arguably, has been shrinkage estimation. Shrinking the sample covariance matrix to a multiple of the identity, by taking a weighted average of the two, turns out to be equivalent to linearly shrinking the sample eigenvalues to their grand mean, while retaining the sample eigenvectors. Our paper extends this approach by considering nonlinear transformations of the sample eigenvalues. We show how to construct an estimator that is asymptotically equivalent to an oracle estimator suggested in previous work. As demonstrated in extensive Monte Carlo simulations, the resulting bona fide estimator can result in sizeable improvements over the sample covariance matrix and also over linear shrinkage.
Ann. Statist., Volume 40, Number 2 (2012), 1024-1060.
First available in Project Euclid: 18 July 2012
Permanent link to this document
Digital Object Identifier
Mathematical Reviews number (MathSciNet)
Zentralblatt MATH identifier
Ledoit, Olivier; Wolf, Michael. Nonlinear shrinkage estimation of large-dimensional covariance matrices. Ann. Statist. 40 (2012), no. 2, 1024--1060. doi:10.1214/12-AOS989. https://projecteuclid.org/euclid.aos/1342625460
- Supplementary material: Mathematical proofs. This supplement contains detailed proofs of all mathematical results.